Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Wilmington, OH

May 27, 2017Hocking County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 27, 2017, 8:20 PM EDT for Hocking County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 8:20 PM EDT (00:20 UTC)
Expired
May 27, 2017, 10:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS51 KILN 280020
FFWILN
OHC073-280245-
/O.NEW.KILN.FF.W.0033.170528T0020Z-170528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
820 PM EDT SAT MAY 27 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Hocking County in central Ohio...

* Until 1045 PM EDT.

* At 819 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Heavy rain continues to fall 
  with another 1 to 2 inches of rain possible through 10 PM. Runoff 
  from this excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Hocking Hills State Park, Starr, Ilesboro, Union Furnace and
  Haydenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3938 8229 3939 8251 3937 8252 3937 8254
      3949 8254 3947 8228

$$
1 follow-up statement
301 
WGUS71 KILN 280213
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1013 PM EDT SAT MAY 27 2017

OHC073-280223-
/O.CAN.KILN.FF.W.0033.000000T0000Z-170528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hocking OH-
1013 PM EDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HOCKING COUNTY IS
CANCELLED...

The heavy rain has ended and flooding is no longer expected to pose a
threat.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3938 8229 3939 8251 3937 8252 3937 8254
      3949 8254 3947 8228

$$

Haines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:08 PM EDT, 12 minutes earlier.

Area forecast discussion, May 27, 8:08 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
808 PM EDT Sat May 27 2017

.SYNOPSIS...
With warm and moist air over the Ohio Valley, there will be
occasional chances for showers and thunderstorms through the
weekend. After a cold front moves through the region Sunday
night, drier conditions are expected for Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strong to severe storms have developed across northern KY
and south central Ohio in a moderately unstable airmass where
blyr cape are 2000-2500 j/kg. Effective shear is 20 to 30 kts
with more favorable shear south of ILN/s FA. These storms are
slow moving so localized heavy rain and flash flooding possible
along with wind and hail. Have updated and trimmed out several
counties over the nw portion of the severe thunderstorm watch
where severe threat has diminished. Since these storms instby
driven...expect a weakening trend with sunset and loss of
heating.

Previous...
Good instability is in place across the area this afternoon
south of a stalled out boundary situated across central portions
of our fa. ML capes of around 2000-2500 J/KG along and south of
the Ohio River have allowed for scattered thunderstorms to
develop. Better shear values are generally off to our south but
given the degree of instability and high dcape values, isolated
severe storms will be possible across our south through early
evening. Storms will also be fairly slow moving with some
possible back building so localized heavy rain/isolated flash
flooding will also be possible through this evening.

A lot of uncertainty remains as to how exactly things will play
out later tonight with an MCS moving out of the Mid Mississippi
Valley. It looks like the bulk of this will slide off to our
south, but the NSSL ARW, NAM and Canadian are hinting at a
northern portion of this feature pivoting up into southwest
portions of our fa late tonight. This will also be close to a
warm front that will be lifting up across our area which may
also allow for some additional showers and thunderstorms. Given
the uncertainty, will just keep pops in the chance to likely
category for later tonight with the highest pops across our
southwest.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The warm front will lift north across our area through the
morning hours with some scattered showers and thunderstorms
possible along it. As the front lifts north of our area, expect
to see a lull in pcpn through early afternoon. However, as we
destabilize through the afternoon, additional shower and
thunderstorms development will be possible from late afternoon
into Sunday night. Deep layer shear values will increase
through the day on Sunday, so severe storms will be possible
once again, especially across our south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Weak short waves and limited moisture may combine to produce a few
showers on Monday. Development of showers and thunderstorms will be
possible mainly over eastern locations on Tuesday when a weak cold
front is forecast to form along the Upper Ohio Valley. Additional
showers and thunderstorms may occur Wednesday as more short wave
energy rounds the base of a broad upper trough. Dry conditions are
expected Thursday under high pressure. Thunderstorms chances return
Friday when another batch of short wave energy is forecast to arrive
on a northwest upper flow. Thunderstorms may linger Saturday and
Sunday as moisture and convergence increase on the southwest flow
ahead of a slow moving cold front trailing Canadian low pressure.

Temperatures are forecast to be near normal through the period,
with highs in the 70s and lows mainly in the 50s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms have developed in the
moderately unstable airmass along and south of a quasi-
stationary front across southern Ohio.

These storms mainly instability driven and with loss of daytime
heating expect coverage to diminish. This activity is south and
east of the TAF sites so have started with a dry TAF forecast.

Model solution consensus continues to keep the bulk of the main
MCS later tonight off to our southwest. Have kept a dry
forecast late tonight.

Confidence is not high but models solutions are showing some
additional development farther north into our area later tonight
into early Sunday along the front as it begins to pivot north as
a warm front. Have mention of VCTS at all the TAF sites to
account for this possibility.

Model consensus was tanking CIGS below 1000 feet overnight Have
brought MVFR cigs and vsbys in due to uncertainty but lower
CIGS are a possibility. These MVFR CIGS later tonight will
linger into Sunday morning with additional storm development
expected Sunday afternoon.

OUTLOOK...Intermittent chances of thunderstorms along with MVFR
ceilings will be possible through Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL/AR
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, May 27, 6:08 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
608 PM EDT Sat May 27 2017

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-282215-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-
Highland-
608 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging
winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>100-OHZ079-081-082-088-282215-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Brown-Adams-Pike-Scioto-
608 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected to continue this
evening. A few storms will be capable of producing large hail and
damaging winds. The storms will produce heavy rainfall at times with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 5:43 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EDT SAT MAY 27 2017

OHZ082-088-272215-
Pike OH-Scioto OH-
543 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND NORTH
CENTRAL SCIOTO COUNTIES UNTIL 615 PM EDT...

At 543 PM EDT, radar indicated a strong thunderstorm near Piketon,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Piketon, Wakefield, Germany and Bear Creek.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3902 8317 3911 8307 3904 8291 3898 8288
      3891 8297 3891 8305
TIME...MOT...LOC 2143Z 313DEG 8KT 3903 8306

Haines
Special weather statement, May 27, 5:45 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT SAT MAY 27 2017

KYZ100-272245-
Lewis KY-
545 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS COUNTY UNTIL
645 PM EDT...

At 544 PM EDT, radar indicated a strong thunderstorm near Foxport,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Head of Grassy, Camp Dix, Petersville, Stricklett, Glen Springs,
Harris, Kinniconick, Tannery, Epworth and Emerson.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8341 3839 8343 3840 8344 3841 8351
      3841 8353 3842 8353 3843 8358 3848 8359
      3850 8360 3851 8362 3857 8362 3856 8318
      3847 8319 3843 8324 3835 8324 3834 8323
      3832 8328 3833 8332 3832 8335
TIME...MOT...LOC 2144Z 269DEG 32KT 3850 8348

Coniglio
Local storm report, May 27, 5:53 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             PETERSVILLE             38.44N 83.49W
05/27/2017  M1.75 INCH       LEWIS              KY   BROADCAST MEDIA

            TIME ESTIMATED BY RADAR. PHOTO POSTED ON SOCIAL MEDIA.

&&

JGIBSON
Local storm report, May 27, 7:01 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
701 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 WSW PIKETON           39.05N 83.06W
05/27/2017  E1.00 INCH       PIKE               OH   PUBLIC

&&

JGIBSON
Local storm report, May 27, 7:35 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     5 WSW PIKETON           39.04N 83.08W
05/27/2017                   PIKE               OH   LAW ENFORCEMENT

            A FEW TREES WERE REPORTED DOWN ON POWER LINES.

0700 PM     FLASH FLOOD      4 WSW BLUE CREEK        38.75N 83.39W
05/27/2017                   ADAMS              OH   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ACROSS HAMILTON ROAD, RHODES ROAD
            AND TULIP ROAD.

0715 PM     FLASH FLOOD      4 WSW PIKETON           39.04N 83.07W
05/27/2017                   PIKE               OH   LAW ENFORCEMENT

            HIGH WATER WAS FLOWING OVER A BRIDGE ALONG LONG FORK
            ROAD.

&&
Special weather statement, May 27, 8:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
814 PM EDT SAT MAY 27 2017

OHZ074-280045-
Hocking OH-
814 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOCKING COUNTY
UNTIL 845 PM EDT...

At 814 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Starr, Ilesboro, Union Furnace and Haydenville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3938 8229 3939 8251 3937 8252 3951 8251
      3950 8228
TIME...MOT...LOC 0014Z 275DEG 13KT 3943 8245

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM EDTAreal Flood AdvisoryILNHocking3 hr
May 27, 8:14 PM EDTSpecial Weather StatementILNHocking31 min
May 27, 8:56 PM EDTAreal Flood AdvisoryILNPike2 hr
May 27, 9:41 PM EDTSpecial Weather StatementILNHighland34 min
May 27, 10:50 PM EDTAreal Flood AdvisoryILNBrown, Clinton, Highland3 hr
May 28, 6:03 PM EDTAreal Flood AdvisoryILNMercer3 hr
May 28, 6:26 PM EDTSpecial Weather StatementILNMercer34 min
May 28, 7:05 PM EDTAreal Flood AdvisoryILNAuglaize3 hr
May 28, 7:17 PM EDTSpecial Weather StatementILNHardin43 min
May 28, 7:32 PM EDTSpecial Weather StatementILNAuglaize28 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.